Alert archive / Kansas / Tornado Warnings in 2018
Tornado Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 19, 2018, 6:52 PM CDT for Cheyenne County, Kansas. It was in force for 23 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2018, 6:52 PM CDT (23:52 UTC)
- Expired
- Jun 19, 2018, 7:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 38 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 7:03 PM CDT | FUNNEL CLOUD | 1 Wnw Saint Francis, KS | TWO PUBLIC REPORTS OF A FUNNEL CLOUD JUST WEST OF SAINT FRANCIS. |
| Jun 19, 7:03 PM CDT | TSTM WND GST 70 | 13 Sw Saint Francis, KS | SPOTTER ESTIMATED WINDS WERE AT LEAST 70 MPH AS STORM PASSED. A FEW LARGE COTTONWOOD TREES BLOWN DOWN. |
| Jun 19, 7:12 PM CDT | TSTM WND DMG | 1 Sw Saint Francis, KS | LATE REPORT RELAYED FROM EMERGENCY MANAGER. LARGE TREE UPROOTED AND BLOCKING ROAD. TIME ESTIMATED FROM RADAR. |
| Jun 19, 7:13 PM CDT | TSTM WND GST 60 | Saint Francis, KS | CORRECTS PREVIOUS TSTM WND GST REPORT FROM SAINT FRANCIS. |
| Jun 19, 7:14 PM CDT | TSTM WND GST 81 | Saint Francis, KS | |
| Jun 19, 7:16 PM CDT | TSTM WND GST 77 | Saint Francis, KS | MEASURED AT ST FRANCIS AIRPORT. |
| Jun 19, 7:16 PM CDT | HAIL 1 | Saint Francis, KS | QUARTER INCH HAIL IN ST. FRANCIS MEASURED BY PUBLIC VIA FACEBOOK. |
| Jun 19, 7:20 PM CDT | TSTM WND GST 70 | 7 Ssw Wheeler, KS | |
| Jun 19, 7:22 PM CDT | HAIL 1.25 | 2 Nw Saint Francis, KS | HAIL FELL FROM 6:12 - 6:22 PM MDT. ALSO RECEIVED 0.80 OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
984
WFUS53 KGLD 192352
TORGLD
KSC023-200015-
/O.NEW.KGLD.TO.W.0017.180619T2352Z-180620T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
652 PM CDT TUE JUN 19 2018
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southwestern Cheyenne County in northwestern Kansas...
* Until 715 PM CDT.
* At 652 PM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles northeast of Bonny Reservoir, moving east at
30 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
St. Francis and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3957 10167 3957 10205 3988 10205 3990 10167
TIME...MOT...LOC 2352Z 268DEG 25KT 3978 10207
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
JRM3 follow-up statements
222
WWUS53 KGLD 192355
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
655 PM CDT TUE JUN 19 2018
KSC023-200015-
/O.CON.KGLD.TO.W.0017.000000T0000Z-180620T0015Z/
Cheyenne KS-
655 PM CDT TUE JUN 19 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
At 655 PM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles west of St. Francis, moving east at 30 mph.
HAZARD...Tornado and three inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
St. Francis and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3957 10167 3957 10205 3988 10205 3990 10167
TIME...MOT...LOC 2355Z 268DEG 25KT 3978 10204
TORNADO...RADAR INDICATED
HAIL...3.00IN
$$
JRM716
WWUS53 KGLD 200002 RRA
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
702 PM CDT TUE JUN 19 2018
KSC023-200015-
/O.CON.KGLD.TO.W.0017.000000T0000Z-180620T0015Z/
Cheyenne KS-
702 PM CDT TUE JUN 19 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
At 702 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles west of St. Francis, moving east at 35 mph.
HAZARD...Tornado and three inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
St. Francis and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3957 10167 3957 10205 3988 10205 3990 10167
TIME...MOT...LOC 0002Z 268DEG 31KT 3978 10191
TORNADO...RADAR INDICATED
HAIL...3.00IN
$$
JRM043
WWUS53 KGLD 200007
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
707 PM CDT TUE JUN 19 2018
KSC023-200015-
/O.CON.KGLD.TO.W.0017.000000T0000Z-180620T0015Z/
Cheyenne KS-
707 PM CDT TUE JUN 19 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
At 707 PM CDT, a severe thunderstorm capable of producing a tornado
was located near St. Francis, moving east at 35 mph. St. Francis is
in the direct path of this storm.
HAZARD...Tornado and three inch hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
St. Francis and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3957 10167 3957 10205 3988 10205 3990 10167
TIME...MOT...LOC 0007Z 268DEG 31KT 3978 10186
TORNADO...RADAR INDICATED
HAIL...3.00IN
$$
JRMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 19, 6:41 PM CDT, 11 minutes earlier.
Area forecast discussion, Jun 19, 6:41 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
541 PM MDT Tue Jun 19 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 258 PM MDT Tue Jun 19 2018
Thunderstorms have developed along the front near our southeast
edge. Also large area of storms have developed over eastern
Colorado in a post frontal environment. Rather strong shortwave
moving in from the west is helping storms develop as well. Shear,
instability, and lapse rates are favorable for continued severe
storms to develop and currently have a tornado and severe
thunderstorm watches out covering the entire area through the
evening.
Parameters still in place for these storms to produce very heavy
rainfall. Hrrr is capturing both the placement of storms and the
intense rainfall they are producing. So flash flood watch looks
good. Some lingering rainfall in the morning along with additional
development afternoon will be possible in the afternoon. Not much
time to look at that. However, mesoscale influences from ongoing
convection could enhance that. Temperatures for Wednesday will
need to be looked since could have a lot of wet ground and
lingering cloud cover.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM MDT Tue Jun 19 2018
Upper low currently over Idaho will migrate slowly into the mid-
Mississippi Valley by Friday. As it does so, it will keep a
lingering chance of showers and thunderstorms across the far
northeast counties through Thursday morning. Once the upper low
leaves the area, short wave ridging will temporarily move over the
area Thu-Fri. A second upper trough will move quickly into the area
Friday night with another chance of scattered convection. Later in
the weekend a closed upper low will move from the Intermountain
Region out over the High Plains with both the GFS and EC fairly
consistent in location and timing. This will produce a chance for
widespread convection from Sunday afternoon into Monday evening.
Temperatures through the period will generally be near to above
normal with highs mostly in the 80s but approaching 90 by Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 540 PM MDT Tue Jun 19 2018
Severe weather going on. Not enough time to do a discussion. When
thunderstorms affect the sites, there will ifr to mvfr conditions.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
027>029-041-042.
CO...Flash Flood Watch through late tonight for COZ090>092.
NE...Flash Flood Watch through late tonight for NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...BULLERHazardous weather outlook, Jun 19, 11:47 AM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1047 AM MDT Tue Jun 19 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1047 AM MDT Tue Jun 19 2018 /1147 AM CDT Tue Jun 19 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered to numerous thunderstorms are expected to develop over and the area after 2 pm MDT (3 pm CDT). Some of the storms could become severe with large hail, some greater than 2 inches in diameter, damaging winds in excess of 60 mph, and a few tornadoes. The severe storms could occur over the entire area. However the area that will have the greatest risk will be roughly along and south of a line from Norton to Colby to Burlington to Flagler. A Flash Flood Watch remains in effect for the entire region for this afternoon and evening. Widespread heavy rainfall from thunderstorms is possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Depending on the amount of rainfall received later today and tonight...some flooding concerns may remain over portions of the region and will have to be monitored going into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2 pm MDT(3 pm CDT). We would appreciate any reports of flooding, hail, wind and tornadoes. Should anything occur...please do so safely.
In the hours before
Local storm report, Jun 19, 5:23 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HEAVY RAIN 9 S OAKLEY 39.00N 100.85W
06/19/2018 E1.00 INCH LOGAN KS EMERGENCY MNGR
1-2 INCHES OF WATER RUNNING OFF HIGHWAY 83.
DITCHES NOT FULL, JUST VERY HIGH RAIN RATES.
&&
DLFLocal storm report, Jun 19, 5:34 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL OAKLEY 39.13N 100.86W
06/19/2018 E2.75 INCH LOGAN KS EMERGENCY MNGR
NUMEROUS TWO INCH STONES OBSERVED, WITH
LARGEST HAIL BASEBALL SIZE.
&&
DLFLocal storm report, Jun 19, 5:39 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL OAKLEY 39.13N 100.86W
06/19/2018 E2.00 INCH LOGAN KS PUBLIC
REPORT FROM TWITTER. HAIL LASTED 5 MINUTES.
&&
DLFSpecial weather statement, Jun 19, 6:05 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Goodland KS 505 PM MDT TUE JUN 19 2018 COZ091-092-KSZ013-027-192315- Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS- 505 PM MDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 515 PM MDT... At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Kanorado, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Cheyenne and southeastern Kit Carson Counties in east central Colorado...northwestern Wallace County in west central Kansas and southwestern Sherman Counties in northwestern Kansas. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 700 PM MDT for east central Colorado. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northwestern and west central Kansas. LAT...LON 3895 10215 3914 10225 3929 10194 3903 10187 TIME...MOT...LOC 2305Z 255DEG 24KT 3910 10206 JRM
Local storm report, Jun 19, 6:13 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL ABARR 39.85N 102.72W
06/19/2018 E2.75 INCH YUMA CO PUBLIC
PING PONG TO BASEBALL HAIL IN ABARR. 4-5
WINDOWS BROKEN.
&&
DLFLocal storm report, Jun 19, 6:15 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG ABARR 39.85N 102.72W
06/19/2018 YUMA CO PUBLIC
TREE BRANCHES DOWN AS SEEN FROM INSIDE THE
HOUSE. DIAMETER UNKNOWN. STILL HAILING AT
TIME OF REPORT.
&&
DLFThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 3:21 PM CDT | Special Weather Statement | GLD | Gove | 9 min |
| Jun 19, 3:27 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
| Jun 19, 3:57 PM CDT | Special Weather Statement | GLD | Wichita | 18 min |
| Jun 19, 3:59 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 31 min |
| Jun 19, 4:09 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 36 min |
| Jun 19, 4:11 PM CDT | Special Weather Statement | GLD | Graham | 19 min |
| Jun 19, 4:20 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 40 min |
| Jun 19, 4:40 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 50 min |
| Jun 19, 4:54 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 51 min |
| Jun 19, 5:00 PM CDT | Special Weather Statement | GLD | Graham | 15 min |
| Jun 19, 5:08 PM CDT | Flash Flood Warning | GLD | Gove, Logan | 6 hr |
| Jun 19, 5:12 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 48 min |
| Jun 19, 5:32 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 43 min |
| Jun 19, 5:35 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 40 min |
| Jun 19, 6:00 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 45 min |
| Jun 19, 6:05 PM CDT | Special Weather Statement | GLD | Wallace | 10 min |
| Jun 19, 6:11 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Wallace | 49 min |
| Jun 19, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 29 min |
| Jun 19, 6:22 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 38 min |
| Jun 19, 6:30 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 45 min |
| Jun 19, 6:33 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 42 min |
| Jun 19, 6:35 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 40 min |
| Jun 19, 6:38 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman | 52 min |
| Jun 19, 6:38 PM CDT | Tornado Warning | GLD | Cheyenne | 22 min |
| Jun 19, 6:41 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 38 min |
| Jun 19, 6:57 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 31 min |
| Jun 19, 6:59 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 16 min |
Nearby
Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.